Alert archive / California / Flash Flood Watches in 2017

Flash Flood Watch 1, NWS San Diego, CA

January 19, 20174 counties in California

NWS San Diego, CA issued this flash flood watch at Jan 19, 2017, 2:46 PM PST for 4 counties in California. It took effect at Jan 20, 2017, 7:00 AM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 19, 2017, 2:46 PM PST (22:46 UTC)
In effect from
Jan 20, 2017, 7:00 AM PST
Expired
Jan 20, 2017, 7:00 PM PST
In force
12 hr
Issued by
NWS San Diego, CA
Flood severity
None

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2017-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2017-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

204 
WGUS66 KSGX 192246
FFASGX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
246 PM PST THU JAN 19 2017

...FLASH FLOODING POSSIBLE FRIDAY...

.ANOTHER STORM SYSTEM MOVING THROUGH THE REGION AND INCREASING
ATMOSPHERIC INSTABILITY WILL CREATE FAVORABLE CONDITIONS FOR HEAVY
SHOWERS AND THUNDERSTORMS FROM MID MORNING FRIDAY THROUGH EARLY
FRIDAY EVENING...LEADING TO THE INCREASED THREAT OF FLASH FLOODING
AT THE COAST...VALLEYS...AND MOUNTAINS BELOW 5500 FOOT ELEVATION.
DEBRIS FLOWS FROM RECENT BURN SCARS WILL ALSO BE POSSIBLE.

CAZ043-048-050-055>058-065-552-554-200600-
/O.NEW.KSGX.FF.A.0001.170120T1500Z-170121T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-SAN GORGONIO PASS NEAR BANNING-
ORANGE COUNTY COASTAL AREAS-ORANGE COUNTY INLAND AREAS-
INCLUDING THE CITIES OF...OCEANSIDE...VISTA...CARLSBAD...
ENCINITAS...CHULA VISTA...NATIONAL CITY...SAN DIEGO...RIVERSIDE...
SAN BERNARDINO...ONTARIO...MORENO VALLEY...FONTANA...
RANCHO CUCAMONGA...CORONA...ESCONDIDO...EL CAJON...SAN MARCOS...
LA MESA...SANTEE...POWAY...CRESTLINE...LAKE ARROWHEAD...
BIG BEAR CITY...BIG BEAR LAKE...RUNNING SPRINGS...WRIGHTWOOD...
IDYLLWILD-PINE COVE...JULIAN...PINE VALLEY...BANNING...
DESERT HOT SPRINGS...HUNTINGTON BEACH...COSTA MESA...
NEWPORT BEACH...LAGUNA BEACH...SAN CLEMENTE...SANTA ANA...
ANAHEIM...GARDEN GROVE...IRVINE...ORANGE...FULLERTON...
MISSION VIEJO
246 PM PST THU JAN 19 2017

...FLASH FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF SOUTHWEST
  CALIFORNIA...INCLUDING THE FOLLOWING AREAS...SAN BERNARDINO AND
  RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...ORANGE COUNTY
  COASTAL AREAS...ORANGE COUNTY INLAND AREAS...SAN BERNARDINO
  COUNTY MOUNTAINS...SAN DIEGO COUNTY COASTAL AREAS...SAN DIEGO
  COUNTY MOUNTAINS...SAN DIEGO COUNTY VALLEYS...SAN GORGONIO PASS
  NEAR BANNING...SANTA ANA MOUNTAINS AND FOOTHILLS...AND
  RIVERSIDE COUNTY MOUNTAINS.

* FROM FRIDAY MORNING THROUGH FRIDAY EVENING

* HEAVY SHOWERS AND SCATTERED THUNDERSTORMS WILL LIKELY OCCUR
  DURING THE MID-MORNING HOURS FRIDAY THROUGH EARLY FRIDAY
  EVENING...WITH POSSIBLE RAINFALL RATES AT OR EXCEEDING 1 INCH
  PER HOUR. THIS WILL INCREASE THE CHANCES FOR FLASH FLOODING.
  ALSO...HEAVY RAINS OVER RECENT BURN SCARS COULD RESULT IN DEBRIS
  FLOWS AND MUDSLIDES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

HARRISON
3 follow-up statements
027 
WGUS66 KSGX 200518
FFASGX

FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
918 PM PST THU JAN 19 2017

...FLASH FLOODING POSSIBLE FRIDAY...

.ANOTHER STORM SYSTEM MOVING THROUGH THE REGION AND INCREASING
ATMOSPHERIC INSTABILITY WILL CREATE FAVORABLE CONDITIONS FOR
HEAVY SHOWERS AND THUNDERSTORMS FROM MID MORNING FRIDAY THROUGH
EARLY FRIDAY EVENING...LEADING TO THE INCREASED THREAT OF FLASH
FLOODING AT THE COAST...VALLEYS...AND MOUNTAINS BELOW 5500 FOOT
ELEVATION. DEBRIS FLOWS FROM RECENT BURN SCARS WILL ALSO BE
POSSIBLE.

CAZ043-048-050-055>058-065-552-554-201400-
/O.CON.KSGX.FF.A.0001.170120T1500Z-170121T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-SAN GORGONIO PASS NEAR BANNING-
ORANGE COUNTY COASTAL AREAS-ORANGE COUNTY INLAND AREAS-
INCLUDING THE CITIES OF...OCEANSIDE...VISTA...CARLSBAD...
ENCINITAS...CHULA VISTA...NATIONAL CITY...SAN DIEGO...RIVERSIDE...
SAN BERNARDINO...ONTARIO...MORENO VALLEY...FONTANA...
RANCHO CUCAMONGA...CORONA...ESCONDIDO...EL CAJON...SAN MARCOS...
LA MESA...SANTEE...POWAY...CRESTLINE...LAKE ARROWHEAD...
BIG BEAR CITY...BIG BEAR LAKE...RUNNING SPRINGS...WRIGHTWOOD...
IDYLLWILD-PINE COVE...JULIAN...PINE VALLEY...BANNING...
DESERT HOT SPRINGS...HUNTINGTON BEACH...COSTA MESA...
NEWPORT BEACH...LAGUNA BEACH...SAN CLEMENTE...SANTA ANA...
ANAHEIM...GARDEN GROVE...IRVINE...ORANGE...FULLERTON...
MISSION VIEJO
918 PM PST THU JAN 19 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 AM PST FRIDAY
THROUGH FRIDAY EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTHERN CALIFORNIA...SOUTHWEST CALIFORNIA AND 
  SOUTHWESTS CALIFORNIA...INCLUDING THE FOLLOWING AREAS...IN 
  SOUTHERN CALIFORNIA...SAN BERNARDINO AND RIVERSIDE COUNTY 
  VALLEYS-THE INLAND EMPIRE. IN SOUTHWEST CALIFORNIA...ORANGE 
  COUNTY COASTAL AREAS...ORANGE COUNTY INLAND AREAS...SAN 
  BERNARDINO COUNTY MOUNTAINS...SAN DIEGO COUNTY COASTAL AREAS...
   SAN DIEGO COUNTY MOUNTAINS...SAN DIEGO COUNTY VALLEYS...SAN 
  GORGONIO PASS NEAR BANNING AND SANTA ANA MOUNTAINS AND 
  FOOTHILLS. IN SOUTHWESTS CALIFORNIA...RIVERSIDE COUNTY 
  MOUNTAINS. 

* FROM 7 AM PST FRIDAY THROUGH FRIDAY EVENING

* HEAVY SHOWERS AND SCATTERED THUNDERSTORMS WILL LIKELY OCCUR
  DURING THE MID-MORNING HOURS FRIDAY THROUGH EARLY FRIDAY
  EVENING...WITH POSSIBLE RAINFALL RATES AT OR EXCEEDING 1 INCH
  PER HOUR. THIS WILL INCREASE THE CHANCES FOR FLASH FLOODING.
  ALSO...HEAVY RAINS OVER RECENT BURN SCARS COULD RESULT IN DEBRIS
  FLOWS AND MUDSLIDES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
GREGORIA
096 
WGUS66 KSGX 201227
FFASGX

FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
427 AM PST FRI JAN 20 2017

...FLASH FLOODING POSSIBLE TODAY...

.A STORM SYSTEM MOVING THROUGH THE REGION AND INCREASING
ATMOSPHERIC INSTABILITY WILL CREATE HEAVY SHOWERS AND A FEW 
THUNDERSTORMS FROM LATE MORNING THROUGH EARLY EVENING...LEADING
TO THE INCREASED THREAT OF FLASH FLOODING AT THE
COAST...VALLEYS...AND MOUNTAINS BELOW 5500 FOOT ELEVATION. DEBRIS
FLOWS IN RECENT BURN SCARS WILL ALSO BE POSSIBLE.

CAZ043-048-050-055>058-065-552-554-202300-
/O.CON.KSGX.FF.A.0001.170120T1500Z-170121T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-SAN GORGONIO PASS NEAR BANNING-
ORANGE COUNTY COASTAL AREAS-ORANGE COUNTY INLAND AREAS-
INCLUDING THE CITIES OF...OCEANSIDE...VISTA...CARLSBAD...
ENCINITAS...CHULA VISTA...NATIONAL CITY...SAN DIEGO...RIVERSIDE...
SAN BERNARDINO...ONTARIO...MORENO VALLEY...FONTANA...
RANCHO CUCAMONGA...CORONA...ESCONDIDO...EL CAJON...SAN MARCOS...
LA MESA...SANTEE...POWAY...CRESTLINE...LAKE ARROWHEAD...
BIG BEAR CITY...BIG BEAR LAKE...RUNNING SPRINGS...WRIGHTWOOD...
IDYLLWILD-PINE COVE...JULIAN...PINE VALLEY...BANNING...
DESERT HOT SPRINGS...HUNTINGTON BEACH...COSTA MESA...
NEWPORT BEACH...LAGUNA BEACH...SAN CLEMENTE...SANTA ANA...
ANAHEIM...GARDEN GROVE...IRVINE...ORANGE...FULLERTON...
MISSION VIEJO
427 AM PST FRI JAN 20 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTHERN CALIFORNIA...SOUTHWEST CALIFORNIA AND 
  SOUTHWESTS CALIFORNIA...INCLUDING THE FOLLOWING AREAS...IN 
  SOUTHERN CALIFORNIA...SAN BERNARDINO AND RIVERSIDE COUNTY 
  VALLEYS-THE INLAND EMPIRE. IN SOUTHWEST CALIFORNIA...ORANGE 
  COUNTY COASTAL AREAS...ORANGE COUNTY INLAND AREAS...SAN 
  BERNARDINO COUNTY MOUNTAINS...SAN DIEGO COUNTY COASTAL AREAS...
   SAN DIEGO COUNTY MOUNTAINS...SAN DIEGO COUNTY VALLEYS...SAN 
  GORGONIO PASS NEAR BANNING AND SANTA ANA MOUNTAINS AND 
  FOOTHILLS. IN SOUTHWESTS CALIFORNIA...RIVERSIDE COUNTY 
  MOUNTAINS. 

* THROUGH THIS EVENING

* HEAVY SHOWERS AND SCATTERED THUNDERSTORMS WILL LIKELY OCCUR LATE
  THIS MORNING THROUGH EARLY EVENING...WITH POSSIBLE RAINFALL
  RATES AT OR EXCEEDING 1 INCH PER HOUR. THIS WILL INCREASE THE
  CHANCES FOR FLASH FLOODING. ALSO...HEAVY RAINS OVER RECENT BURN
  SCARS COULD RESULT IN DEBRIS FLOWS AND MUDSLIDES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

MM
711 
WGUS66 KSGX 202158
FFASGX

FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
158 PM PST FRI JAN 20 2017

...FLASH FLOODING POSSIBLE THROUGH EARLY EVENING..

.A STORM SYSTEM MOVING THROUGH THE REGION AND INCREASING
ATMOSPHERIC INSTABILITY WILL CREATE HEAVY SHOWERS AND A FEW
THUNDERSTORMS FROM THROUGH EARLY EVENING...LEADING TO THE
INCREASED THREAT OF FLASH FLOODING AT THE COAST... VALLEYS...AND
MOUNTAINS BELOW 5500 FOOT ELEVATION. DEBRIS FLOWS IN RECENT BURN
SCARS WILL ALSO BE POSSIBLE.

CAZ043-048-050-055>058-065-552-554-210300-
/O.CON.KSGX.FF.A.0001.000000T0000Z-170121T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-SAN GORGONIO PASS NEAR BANNING-
ORANGE COUNTY COASTAL AREAS-ORANGE COUNTY INLAND AREAS-
INCLUDING THE CITIES OF...OCEANSIDE...VISTA...CARLSBAD...
ENCINITAS...CHULA VISTA...NATIONAL CITY...SAN DIEGO...RIVERSIDE...
SAN BERNARDINO...ONTARIO...MORENO VALLEY...FONTANA...
RANCHO CUCAMONGA...CORONA...ESCONDIDO...EL CAJON...SAN MARCOS...
LA MESA...SANTEE...POWAY...CRESTLINE...LAKE ARROWHEAD...
BIG BEAR CITY...BIG BEAR LAKE...RUNNING SPRINGS...WRIGHTWOOD...
IDYLLWILD-PINE COVE...JULIAN...PINE VALLEY...BANNING...
DESERT HOT SPRINGS...HUNTINGTON BEACH...COSTA MESA...
NEWPORT BEACH...LAGUNA BEACH...SAN CLEMENTE...SANTA ANA...
ANAHEIM...GARDEN GROVE...IRVINE...ORANGE...FULLERTON...
MISSION VIEJO
158 PM PST FRI JAN 20 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM PST THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTHERN CALIFORNIA...SOUTHWEST CALIFORNIA AND 
  SOUTHWESTS CALIFORNIA...INCLUDING THE FOLLOWING AREAS...IN 
  SOUTHERN CALIFORNIA...SAN BERNARDINO AND RIVERSIDE COUNTY 
  VALLEYS-THE INLAND EMPIRE. IN SOUTHWEST CALIFORNIA...ORANGE 
  COUNTY COASTAL AREAS...ORANGE COUNTY INLAND AREAS...SAN 
  BERNARDINO COUNTY MOUNTAINS...SAN DIEGO COUNTY COASTAL AREAS...
   SAN DIEGO COUNTY MOUNTAINS...SAN DIEGO COUNTY VALLEYS...SAN 
  GORGONIO PASS NEAR BANNING AND SANTA ANA MOUNTAINS AND 
  FOOTHILLS. IN SOUTHWESTS CALIFORNIA...RIVERSIDE COUNTY 
  MOUNTAINS. 

* UNTIL 7 PM PST THIS EVENING

* HEAVY SHOWERS AND SCATTERED THUNDERSTORMS WILL LIKELY OCCUR 
  LATE THIS MORNING THROUGH EARLY EVENING...WITH POSSIBLE 
  RAINFALL RATES AT OR EXCEEDING 1 INCH PER HOUR. THIS WILL 
  INCREASE THE CHANCES FOR FLASH FLOODING. ALSO...HEAVY RAINS 
  OVER RECENT BURN SCARS COULD RESULT IN DEBRIS FLOWS AND 
  MUDSLIDES. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

MAXWELL

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood watch went out at Jan 19, 10:15 AM PST, 4 hours 31 minutes earlier.

Area forecast discussion, Jan 19, 10:15 AM PST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
1015 AM PST Thu Jan 19 2017

.SYNOPSIS...
A very stormy pattern will continue across Southern California
through Monday. The first of several waves of stormy weather will
continue to move across the region today bringing light to locally
moderate showers and mountain snow. The next wave will move
through Friday with heavoer rain and mountain snow, possible
flooding and stronger, potentially damaging winds for portions of
the region. There is also a chance of thunderstorms today and
Friday. On Sunday the next system arrives and continues into
Monday, possibly bringing the heaviest precipitation of the event.
Dry weather is expected by midweek.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

The first in a series of storms is currently moving through the
region, bringing moderate and locally briefly heavy showers mainly
to areas over and west of the mountains. Over the last 12 hours,
the coast and valleys have seen generally 0.50-0.75 inches, while
the coastal slopes have seen about 0.75-1.5 inches, and about 0.05
inches in the deserts. Radar shows areas of light to locally
moderate precipitation moving through San Diego county, Riverside
county and San Bernardino county, with the snow level around
5500-6000 ft. Snow levels will likely stay at around that level
today. Showers have been moving at a pretty good pace, with the
850 mb winds of 25 kt. Latest HRRR shows showers gradually
diminishing in coverage late this morning through the afternoon as
the cold front moves east of the forecast area.

On water vapor satellite, the current trough can be seen moving
east across the region. On Friday a strong short-wave trough and
accompanying 130 kt jet noses its way into Southern California,
bringing a round of heavier precipitation than we'll have today.
For this storm, showers start to increase early Friday morning,
with widespread moderate to heavy precipitation mid-Friday morning
through Friday afternoon. Showers then diminish gradually Friday
night into Saturday morning except in mountains where some showers
may linger through the day Saturday in westerly flow aloft. 850
mb winds increase to 35-50 kt out of the southwest late Friday
morning and afternoon, which will not only increase the potential
for higher orographic precipitation along the coastal mountain
slopes, but also bring strong winds not only to the mountains and
deserts but also the coast and valleys. Hi-res models show
sustained winds reaching 20-25 kt over the coastal and valley
areas Friday morning and afternoon as the cold front moves
through, which translate to wind gusts of 35-40 mph, which would
likely necessitate a Wind Advisory issuance. Meanwhile, the
mountains and deserts may reach warning level wind gusts of 60+
mph, so a High Wind Watch remains in effect.

As far as thunderstorm chances goes, a little bit of instability
is indicated by the NAM12 and WRF today, of around 100-500 J/KG of
most unstable CAPE, so there is a chance for some thunderstorm
activity today. However, the better chances for thunderstorms will
be tomorrow when the NAM12 and WRF show 500-1000 J/KG of most
unstable CAPE and up to 30 kt of low level wind shear late Friday
morning and afternoon. Given these parameters, would not be
surprised if we see a few strong thunderstorms producing severe
wind gusts tomorrow.

A large, broad trough will move down off the coast of California
on Sunday, directing an atmospheric river into Southern
California, with precipitable water increasing to 1.4 inches. This
moisture, in addition to southwest 850 mb winds increasing to 50
kt, will bring widespread moderate to heavy precipitation, higher
snow levels, and strong winds to the region. The trough then drops
down into Southern California on Monday, bringing colder air with
it, and less intense precipitation. For rain and snow forecast
amounts and flooding potential for the next couple storms, please
see the HYDROLOGY section below. Long-range models indicate some slight
instability on Monday, so perhaps thunder will be a possibility
that day as well.

There's the possibility that another short-wave will move through
the region on Tuesday, with the slight chance for some showers
that day.

Warming and dry weather expected starting next Wednesday as a
ridge aloft builds over the west.

&&

.AVIATION...
191630Z...RA is currently over San Diego County, with SHRA across
portions of Orange, San Bernardino and Orange Counties. Low cloud
bases range from 700-3200 ft MSL, with lowest bases where showers
are located. VIS ranges from 1-3 SM BR in in showers. The bulk of
the precip will move out of the region by late morning. Isolated
TSRA are possible through this evening. -SHRA will develop
overnight, then additional widespread RA will develop again Friday
morning.

SW to W wind gusts of 50-60 kt will continue over the mountains,
desert mountain slopes and into adjacent deserts and through Friday.
Severe UDDFS will be possible on the lee side of the mountains
through the period.

&&

.MARINE...
Several storms moving across the region will create unsettled
conditions through Monday night. Winds are currently gusting at 29
kt at the San Clemente Bouy. The Small Craft Advisory will continue
over the waters through early Friday, then Gale force winds will
develop Friday, Saturday and possibly again on Monday. See the Small
Craft Advisory and Gale Warning (LAXMWWSGX) currently in effect for
additional details.

&&

.BEACHES...
High surf is likely along the beaches through Tuesday. The biggest
and potentially damaging surf is likely to occur late Friday through
Saturday, and again Monday into Tuesday. Strong rip currents and
large surf will make swimming conditions very dangerous. A High Surf
Warning remains in effect through the period. Coastal flooding and
beach erosion possible as highest sets to 16 ft occur Friday night
through Saturday coincident with times of high tide. High Surf will
diminish by the middle of next week.

&&

.HYDROLOGY...
A series of storms will move into Southern California over the
next 5 days, possibly brining the heaviest precipitation seen here
since 2010. The storms will bring significant amounts of rain,
with heavy snow accumulations at elevations above 5000 ft. Some
areas could receive 5 to 10 inches of total rainfall between
through Monday night, possibly as much as 12 inches along the
coastal slopes. This has the potential to create an extended
period of enhanced runoff into streams and main-stem rivers. Over
time, the soil will have decreasing capacity to absorb rainfall
resulting in increasing runoff. Flash flooding will also be
possible, especially during periods of heavier rainfall.

For the Friday storm, snow levels will likely be around 5500-6000 feet
or so, with 1-2 feet of snow possible above 6000 feet and 6
inches to a foot between 5500 and 6000 feet. A Winter Storm
Warning continues for the San Bernardino and Riverside county
mountains through 6 am Saturday. Storm total precipitation
forecast for Friday looks to be:

Coast and Valleys: 1-1.5 inches
Mountains: 1.5-3 inches
High Deserts: 0.15-0.35 inches
Lower Deserts: 0.10-25 inches

A Flash Flood Watch will likely be needed for areas over and west
of the mountains on Friday.

For the Sunday-Monday storm, it will be a warmer storm initially
so snow levels look to be initially high around 7000-8000 ft
Sunday then lowering quickly to 4000 ft Monday. Storm total
precipitation forecast for Sunday-Monday looks to be:

Coast and Valleys: 2-3 inches
Mountains: 3-6 inches
High Deserts: 0.50-1.5 inches
Lower Deserts: 0.25-1 inch

With precipitation amounts this heavy, more flooding issues look
likely, especially considering the precipitation amounts and
saturated fround from previous rainfall.

When all is said and done, we could see a total of:
Coast: 3-5 inches
Valleys: 4-6 inches
Mountains: 6-12 inches
High Deserts: 1-3 inches
Lower Deserts: 1-2 inches

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory until 4 AM PST Friday for Apple and Lucerne
     Valleys-San Diego County Deserts-San Diego County Mountains-
     San Gorgonio Pass Near Banning.

     High Wind Watch from late tonight through Saturday morning for
     Apple and Lucerne Valleys-San Diego County Deserts-San
     Diego County Mountains-San Gorgonio Pass Near Banning.

     Winter Storm Warning until 6 AM PST Saturday for Riverside
     County Mountains-San Bernardino County Mountains.

     High Surf Warning from 4 PM this afternoon to 10 PM PST Tuesday
     for Orange County Coastal Areas-San Diego County Coastal
     Areas.

PZ...Small Craft Advisory until 10 AM PST Friday for Coastal Waters
     from San Mateo Point to the Mexican Border and out to 30 nm-
     Waters from San Mateo point to the Mexican Border Extending
     30 to 60 nm out including San Clemente Island.

     Gale Warning from 10 AM Friday to 4 PM PST Saturday for Coastal
     Waters from San Mateo Point to the Mexican Border and out
     to 30 nm-Waters from San Mateo point to the Mexican Border
     Extending 30 to 60 nm out including San Clemente Island.

&&

PUBLIC...Harrison
AVIATION/MARINE...JJT

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 2:45 AM PSTGale WarningSGX54 hr
Jan 19, 6:21 AM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino3 hr
Jan 19, 2:55 PM PSTHigh Wind WarningSGXOrange, Riverside, San Bernardino, San Diego51 hr
Jan 19, 2:55 PM PSTWind AdvisorySGXRiverside38 hr

Nearby

Flash Flood Watches in California, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.